Alabama, 2003

Lightning Strike in Alabama, August 16, 2003

August 16, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 16, 9:35 AM CST, 55 minutes earlier.

Area forecast discussion, Aug 16, 9:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT AUG 16 2003

PATCHY FOG HAS STARTED TO BURN OFF...LOW TO MID CLOUDS REMAIN ACROSS
THE AREA AND EXPECT COVERAGE TO INCREASE WITH DAYTIME HEATING.
ISOLATED SHOWERS STARTING TO DEVELOP ALONG ALABAMA-GEORGIA STATE
LINE AND EXPECT AN INCREASE IN COVERAGE AS THE AFTERNOON WEARS ON.
WILL UPDATE ZONES TO REMOVE TEMPORAL WORDING.  AT THIS TIME
TEMPERATURES APPEAR IN LINE BUT WILL CONTINUE TO MONITOR FOR FURTHER
UPDATES BY EARLY THIS AFTERNOON.  UPDATED ZONES WILL BE ISSUED
SHORTLY.

.BHM...NONE.
Hazardous weather outlook, Aug 16, 6:30 AM CST, 4 hours before
ALZ011>015-017>050-161330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.

The radar

The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shelby

When
August 16, 10:30 AM CST
Where
Shelby County, Pelham
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Lightning struck a brick mailbox housing containing a metal mailbox with explosive force knocking a number of bricks in different directions. The lightning strike was believed responsible for damage to cable equipment at several houses including at least one television set and one computer that were rendered inoperable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368376.